Georgia, 2007

Tornadoes and Hail in Georgia, January 5, 2007

January 5, 2007 · NWS FFC · 20 events in 19 counties and zones

An intense negatively-titled upper low moved rapidly from central/south TX during the early morning hours of the 5th into Georgia by the evening hours of the 5th. Dewpoints rose into the 60s ahead of this system and combined with a strong low-level jet and deep layer shear to result in a broken band of strong to severe thunderstorms during the day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.3 million
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

An intense negatively-titled upper low moved rapidly from central/south TX during the early morning hours of the 5th into Georgia by the evening hours of the 5th. Dewpoints rose into the 60s ahead of this system and combined with a strong low-level jet and deep layer shear to result in a broken band of strong to severe thunderstorms during the day. The severe activity began early in the day and persisted well into the afternoon. Several counties experienced thunderstorm wind damage and two tornadoes were confirmed by National Weather Service damage surverys, both in Coweta county, about 30 miles southwest of Atlanta.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jan 5, 5:30 AM EST, 4 hours 26 minutes earlier.

Area forecast discussion, Jan 5, 5:30 AM EST, 4 hours 26 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 AM EST FRI JAN 5 2007

.SHORT TERM...
A LITTLE MORE AGREEMENT WITH THE MODELS FOR TODAY AND TONIGHT.
ACTUALLY JUST A FEW MINOR DIFFERENCES...BUT THE CONCLUSION IS THAT
RAIN WILL BE LIKELY TO CATEGORICAL OVER MUCH OF THE CWA. THE
QUESTION WILL BE HOW MUCH RAIN WILL OCCUR. CURRENTLY THE STRONGEST
CONVECTION IS ALONG THE GULF COAST AND IT APPEARS THAT THIS MAY BE
THE CASE THROUGH THE EVENT AS THE STRONG CONVECTION RIDES ALONG THE
GULF COAST WHICH WILL USE MOST OF THE ENERGY AVAILABLE AND PUT GA
IN A GENERAL AREA OF LIGHT TO MODERATE RAIN. THE GFS IS HINTING AT
THIS AS WELL. HOWEVER IF WE CAN GET SOME SUNSHINE TO THE
SURFACE...THE CAPES AND LIFTED INDICES INDICATE THERE SHOULD BE SOME
THUNDER. WILL CONTINUE WITH THE SLIGHT CHANCE OF THUNDER ACROSS THE
CWA TODAY. THE SYSTEM WEAKENS AND LIFTS NORTHEAST RAPIDLY THIS
EVENING TAKING THE PRECIP WITH IT. BY 06Z TONIGHT THE CWA SHOULD BE
RAIN FREE WITH DRYING ALOFT. HOWEVER AT THE SURFACE DEWPOINTS WILL
NOT BE DROPPING MUCH AND WITH SKIES CLEARING AND GOOD RADIATION
COOLING FEEL THERE COULD BE WIDESPREAD AREAS OF FOG AND WILL ADD
THIS TO THE FORECAST. SATURDAY WILL BE THE DRY DAY AND THEN THE NEXT
SYSTEM BEGINS WITH A COLD FRONT DROPPING INTO NORTH GEORGIA LATE
SATURDAY AFTERNOON AND STALLING ACROSS NORTH GEORGIA SATURDAY NIGHT.
NOT ENOUGH RETURN MOISTURE ALOFT FOR PRECIP WITH THE FRONT
SATURDAY...HOWEVER THE H5 TROUGH WILL BE DEEPENING OVER THE SOUTHERN
PLAINS AND MOISTURE WILL RETURN LATE SATURDAY NIGHT AHEAD OF A
SURFACE LOW THAT DEVELOPS ALONG THE FRONT IN MISSISSIPPI AND BEGINS
MOVING ALONG THE FRONT. SLIGHT TIMING DIFFERENCES IN THE MODELS FOR
THE ONSET OF PRECIP BUT BOTH AGREE ON LIFTING THE SYSTEM OUT SUNDAY
NIGHT. NOT ENOUGH SURFACE BASED INSTABILITY TO WARRANT THUNDERSTORMS
FOR SUNDAY...HOWEVER SOME LIFTED INDICES GO SUB-ZERO AT H9 AND H8
AND WILL THEREFORE GO WITH SLIGHT CHANCE OF THUNDER ALL AREAS.

.LONG TERM...
THE ABOVE MENTIONED SYSTEM ON SUNDAY WILL PULL OUT OF THE CWA SUNDAY
NIGHT AND EARLY MONDAY MORNING AS THE H5 TROUGH SHIFTS TO OUR EAST
AND THE CWA GETS INTO A NORTHWEST FLOW ALOFT. THIS WILL KEEP
CONDITIONS DRY THROUGH THE MIDDLE OF NEXT WEEK. THE LONG TERM WILL
ALSO START OUT COLDER THAN WHAT WE HAVE EXPERIENCED OVER THE PAST
WEEK WITH HIGHS IN THE 50S AND LOWS IN THE 20S AND 30S...HOWEVER THE
ATMOSPHERE WILL BEGIN TO WARM BY MID WEEK WITH ANOTHER H5 TROUGH
BEGINS DROPPING INTO THE WESTERN U.S.THIS WILL PUT GA IN A SOUTHWEST
FLOW ALOFT BY THURSDAY AND FRIDAY. THERE REMAINS A LOT OF DRY AIR
OVER THE SOUTHEAST WHICH THE GFS WANTS TO MOVE OUT RAPIDLY. WITH THE
HISTORY OF THE GFS DOING THIS TOO FAST ON THE LAST TWO SYSTEMS...AND
WITH A LARGE ENOUGH VARIABILITY ON THE MREF ON DAY 7 WILL KEEP DAY 7
DRY.

&&

.AVIATION...
SQUALL LINE WEAKENING AS IT PUSHES THROUGH ALABAMA THIS MORNING.
LINE OF SHOWERS AND ISOLATED TSRA SHOULD REACH CSG BY 14Z...ATL AREA
BY 15Z...MCN BY 16Z AND AHN BY 18Z.  SOME REDEVELOPMENT OF
CONVECTION WILL BE POSSIBLE THIS AFTERNOON AS SURFACE WAVE MOVES
ACROSS THE FORECAST AREA.  IFR AND LIFR CEILINGS WILL LIFT TO MVFR
AHEAD OF THE APPROACHING SQUALL LINE AND REMAIN UNTIL 01-02Z WHEN
CEILINGS WILL DROP TO IFR AGAIN.  VFR VISIBILITY IN ATL AREA AND MCN
SITES WILL BRIEFLY GO MVFR WITH THE PASSAGE OF THE STORMS AND DROP
TO IFR AFTER 02Z DUE TO ABUNDANT SURFACE MOISTURE...PATCHY AREAS OF
IFR CONDITIONS AT CSG AND AHN WILL IMPROVE AS THE LINE OF CONVECTION
APPROACHES LATER THIS MORNING THEN DROP TO IFR AND LIFR AFTER 02Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          67  49  71  51  63 /  70  30  10  20  80
ATLANTA         67  49  68  54  63 /  80  10  10  30  80
BLAIRSVILLE     64  47  66  46  58 /  70  30  10  20  80
CARTERSVILLE    68  46  67  45  61 /  80  10  10  30  80
COLUMBUS        70  51  72  55  68 /  80  10  10  50  60
GAINESVILLE     64  49  67  52  59 /  70  20  10  20  80
MACON           72  49  74  54  71 /  70  20  10  30  60
ROME            69  48  68  51  64 /  80  10  10  40  80
PEACHTREE CITY  68  45  67  52  65 /  80  10  10  40  70
VIDALIA         74  55  77  59  73 /  50  40   5  20  50

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

17
Hazardous weather outlook, Jan 5, 7:40 AM EST, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
740 AM EST FRI JAN 5 2007

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-061115-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
740 AM EST FRI JAN 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF NORTH AND
CENTRAL GEORGIA TODAY THROUGH THIS EVENING...MAINLY SOUTH OF A
CEDARTOWN TO ALPHARETTA TO ATHENS LINE.

.SYNOPSIS...
A STRONG UPPER LEVEL SYSTEM WILL CONTINUE TO APPROACH GEORGIA FROM
THE WEST...WHILE A SURFACE LOW PRESSURE AREA MOVES ACROSS THE GULF
COAST STATES THROUGH THIS EVENING.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD WOULD BE DAMAGING WINDS. ISOLATED TORNADOES WILL
ALSO BE POSSIBLE ACROSS CENTRAL GEORGIA.

.DISCUSSION...
VERY WARM MOIST AIR HAS SPREAD NORTH ACROSS MUCH OF NORTH AND
CENTRAL GEORGIA THIS MORNING. CAPE VALUES ARE ALREADY OVER 500
ACROSS WESTCENTRAL GEORGIA. INSTABILITY IS FORECAST TO INCREASE
FURTHER LATER TODAY WITH CAPE VALUES NEAR 1000 POSSIBLE ACROSS
CENTRAL GEORGIA. VERTICAL WIND SHEAR...WHILE NOT AS STRONG AS WITH
PREVIOUS SYSTEMS...IS STILL VERY STRONG ACROSS THE AREA AND EXPECTED
TO REMAIN STRONG THROUGH TONIGHT. THIS COMBINATION OF INSTABILITY
AND VERTICAL WIND SHEAR WILL ALLOW FOR THE DEVELOPMENT OF SEVERE
THUNDERSTORMS TODAY WITH STRONG DAMAGING WINDS THE PRIMARY THREAT.
THE VERTICAL WIND SHEAR WILL ALSO BE SUFFICIENT FOR ISOLATED
TORNADOES TO DEVELOP. TORNADOES DID OCCUR OVERNIGHT OVER PARTS OF
ALABAMA WHEN THIS SYSTEM MOVED THROUGH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A CHANCE OF THUNDERSTORMS ON SUNDAY AFTERNOON AND EVENING.
OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

SNELSON

In the hours before

Special weather statement, Jan 5, 9:02 AM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
902 AM EST FRI JAN 5 2007

GAZ012-020-051445-
902 AM EST FRI JAN 5 2007

...SIGNIFICANT WEATHER ALERT FOR 45 MPH WINDS IN BARTOW AND GORDON
COUNTIES UNTIL 945 AM EST...

AT 859 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF PLAINVILLE...MOVING
NORTHEAST AT 45 MPH.

WIND GUSTS OF 45 MPH ARE POSSIBLE AS THIS STORM MOVES ACROSS BARTOW
AND GORDON COUNTIES THROUGH 945 AM EST. SOME LOCATIONS IN THE PATH
OF THE STORM INCLUDE ADAIRSVILLE...PLAINVILLE...OOSTANAULA...
SONORAVILLE...FARMVILLE...BLACKWOOD...CALHOUN...RESACA...REDBUD...
NICKELSVILLE...AUDUBON AND OAKMAN.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Jan 5, 9:11 AM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
911 AM EST FRI JAN 5 2007

GAZ052-066-051500-
911 AM EST FRI JAN 5 2007

...SIGNIFICANT WEATHER ALERT FOR 45 MPH WINDS IN TROUP AND HEARD
COUNTIES UNTIL 1000 AM EST...

AT 808 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER ABBOTTSFORD...MOVING NORTHEAST AT 35 MPH.

WIND GUSTS OF 45 MPH ARE LIKELY AS THIS STORM MOVES ACROSS TROUP AND
HEARD COUNTIES THROUGH 1000 AM EST. SOME LOCATIONS IN THE PATH OF THE
STORM INCLUDE ABBOTTSFORD...GLENN...WARESVILLE...TEXAS...
HARRISONVILLE...SIMPSON...COOKSVILLE...FRANKLIN...CORINTH AND
CENTRALHATCHEE.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Jan 5, 9:25 AM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
925 AM EST FRI JAN 5 2007

GAZ004-005-012-051500-
925 AM EST FRI JAN 5 2007

...SIGNIFICANT WEATHER ALERT FOR 50 MPH WINDS IN GORDON...WHITFIELD
AND MURRAY COUNTIES UNTIL 1000 AM EST...

AT 921 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER RESACA...MOVING NORTHEAST AT 50 MPH.

WIND GUSTS OF 40 MPH ARE LIKELY AS THIS STORM MOVES ACROSS GORDON...
WHITFIELD AND MURRAY COUNTIES THROUGH 1000 AM EST. SOME LOCATIONS IN
THE PATH OF THE STORM INCLUDE SUGAR VALLEY...NICKELSVILLE...
AUDUBON...RESACA...TILTON...HOLLEY...DALTON...CHATSWORTH...
DAWNVILLE...ETON...SUMAC...COHUTTA...CRANDALL...GREGORY AND CISCO.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Jan 5, 9:46 AM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
946 AM EST FRI JAN 5 2007

GAZ042-053-051515-
946 AM EST FRI JAN 5 2007

...SIGNIFICANT WEATHER ALERT FOR 45 MPH WINDS IN WESTERN COWETA AND
EASTERN CARROLL COUNTIES UNTIL 1015 AM EST...

AT 942 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER HANDY...MOVING NORTHEAST AT 40 MPH.

WIND GUSTS OF 45 MPH ARE LIKELY AS THIS STORM MOVES ACROSS WESTERN
COWETA AND EASTERN CARROLL COUNTIES THROUGH 1015 AM EST. SOME
LOCATIONS IN THE PATH OF THE STORM INCLUDE
HANDY...LOWELL...SARGENT...CLEM...WHITESBURG AND ROSCOE.

A TORNADO WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR NOAA WEATHER
RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER STATEMENTS OR
POSSIBLE WARNINGS ON THESE STORMS.

The radar

The Atlanta radar (KFFC), 57 km away, was scanning. The volume nearest the first event began at 14:56 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 2 tornado, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Troup

When
January 5, 9:56 AM EST to 10:13 AM EST
Where
Troup County, La Grange to 2 mi E of Louise
Measured
52 kt (60 mph) estimated gust
Property damage
$200,000
Reported by
Newspaper
Coordinates
33.030, -85.030

The LaGrange Daily News reported that several buildings were damaged or destroyed and numerous trees and power lines were down, mostly in the north part of the county and in the LaGrange area. A metal storage building was destroyed at a Dermatology Clinic on Whitesville Road and Stay Lodge, also on Whitesville Road, lost about half of the shingles on its roof. Damage estimates for the building and destroyed property were in excess of $100,000. The Southern Pipe plant on Webster Street in La Grange was severely damaged when the wind picked up a utility building and hurled it through the side of the business. Damages to this facility alone were estimated at $35,000. The storm also ripped off a wall of the Faith Temple Church on Edgewood Avenue and a number of trees were blown down at West Georgia Technical College, one of which damaged the roof of a campus building. A tree was also blown down onto a trailer on Kelley Street. A number of trees were reported down across the county.

Tornado, Coweta

When
January 5, 10:05 AM EST to 10:08 AM EST
Where
Coweta County, 5 mi SSW of Sargent to 2 mi ESE of Sargent
Rating
F1
Path length
5.39 mi
Path width
200 yd
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
33.363, -84.903

A storm survey conducted by the National Weather Service, Peachtree City, Georgia, concluded that an F1 tornado had touched down approximately five miles south-southwest of Sargent, between mile marker 6 and 7 on Georgia Highway 34. In this area, the roof of a barn was damaged, a small greenhouse was destroyed, and several large trees were downed. The tornado then travelled northeast causing minor damage to homes and uprooting large trees on Dixon Road just north of Georgia Highway 34. Further northeast along Aspen Lake Drive, F1 damage occurred as homes suffered minor damage to roofs. Eaves and gutters were stripped off a few homes in this area. Several outbuildings were damaged, overturned, or destroyed. A number of large trees were snapped off or uprooted, several of which fell on homes in the area causing significant damage. Along Thigpen Road and further northeast along Welcome-Arnco Road, several more homes received minor damage from downed trees. The tornado track became more intermittent as it traveled northeast from this point, with spotty minor damage to trees and a few homes in the community of Arnco Mills. The final area where damage was observed was approximately two miles east-southeast of Sargent on Witcher Road, where several large trees were snapped or uprooted causing minor damage to a few homes. At least 30 homes sustained minor to moderate damage along the path of this tornado. The tornado was rated an F1 in maximum intensity with a maximum path width of 200 yards. The path length was nearly six miles.

Thunderstorm Wind, Meriwether

When
January 5, 10:34 AM EST to 10:38 AM EST
Where
Meriwether County, 1 mi W of Luthersville to 3 mi E of Luthersville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
33.200, -84.767

The Meriwether County Emergency Management Director reported that several trees were down across the northern part of the county, mainly in the Luthersville area. One large power line was also down on Bates Road.

Hail, Douglas

When
January 5, 10:55 AM EST to 10:56 AM EST
Where
Douglas County, 4 mi SE of Douglasville
Measured
1 in hail
Reported by
Public
Coordinates
33.709, -84.701

The public reported quarter-sized hail.

Thunderstorm Wind, Fayette

When
January 5, 10:59 AM EST to 11:08 AM EST
Where
Fayette County, Peachtree City to 1 mi W of Woolsey
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
33.420, -84.450

Two National Weather Service employees observed thunderstorm wind damage within the county. One reported that some cars were blown off Georgia Highway 74 in Peachtree City, while another observed a few trees blown down near the intersection of Goza Road and Antioch Road west of Woolsey. The Fayette County Emergency Management Director relayed a report from a storm spotter of trees down along Ebenezer Church Road, about halfway between Peachtree City and Fayetteville. The Peachtree City police observed that at least one tree was blown down in Peachtree City.

Tornado, Coweta

When
January 5, 11:00 AM EST to 11:02 AM EST
Where
Coweta County, 2 mi SSW of Senoia to 0.5 mi SSE of Senoia
Rating
F0
Path length
1.68 mi
Path width
200 yd
Property damage
$45,000
Reported by
NWS Storm Survey
Coordinates
33.273, -84.563

A storm survey conducted by the National Weather Service in Peachtree City, GA confirmed that an F0 tornado had touched down along a patch beginning approximately two miles south-southwest of Senoia along Norton Road and continued on a northeastward track terminating at the intersection of Luther Bailey Road and Georgia Highway 16. A number of large trees were blown down along the path. A mobile home was destroyed and a car damaged by large downed trees at the intersection of Georgia Highway 16 and Luther Bailey Road. The tornado was rated an F0 at its maximum intensity with a maximum path width of 200 yards and a path length of approximately 1.5 miles.

Thunderstorm Wind, Clayton

When
January 5, 11:15 AM EST to 11:29 AM EST
Where
Clayton County, Forest Park to Lovejoy
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
County Official
Coordinates
33.620, -84.370

The Clayton County 911 Center reported that several trees were blown down throughout the county. Trees were also down at the intersection of Elliot Road and Concle Road and Flint River Road and Glenwood Drive. Approximately 1000 residents, mostly in the Morrow area, were left without power during the storm.

Thunderstorm Wind, Fulton

When
January 5, 11:20 AM EST to 11:25 AM EST
Where
Fulton County, 3 mi NE of Atlanta to 6 mi NE of Atlanta
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
County Official
Coordinates
33.801, -84.363

The Fulton County 911 Center reported that several power lines were down in the north central part of the county, just south of Buckhead. One tree was also down at the intersection of Morris Mill Road and West Wesley Chapel Road.

Thunderstorm Wind, Spalding

When
January 5, 11:22 AM EST to 11:29 AM EST
Where
Spalding County, Experiment to Orchard Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
33.270, -84.280

The Spalding County Emergency Management Director reported that several trees were down in scattered areas, mainly in the eastern portion of the county from the north side of Griffin southward. Trees were along Georgia Highway 3 and Macon Road in the north end of the county, on U.S. Highway 19/41 in the Griffin area, and on MLK Boulevard. Power lines were also down along U.S. Highway 19/41.

Thunderstorm Wind, Henry

When
January 5, 11:25 AM EST to 11:33 AM EST
Where
Henry County, Stockbridge to Mc Donough
Measured
56 kt (64 mph) estimated gust
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
33.550, -84.230

A storm survey conducted by the National Weather Service Forecast Office in Peachtree City, GA confirmed straight-line winds, not a tornado, caused extensive damage from Stockbridge to McDonough. Numerous trees were blown down along Chambers-Jonesboro Road, Walnut Creek Drive, and Crossing Drive in Stockbridge and a deck was blown off a home. In McDonough near exit 222 on Interstate-75, three homes sustained major damage, and 25 homes sustained minor damage (mostly to roofs) from wind and downed trees. Most of the damaged homes were along Mount Olive Road, where three to four structures sustained major damage and 11 had minor damage. Another area of significant damage was in the Morgan Pond subdivision. Many trees were blown down throughout the area. A number of trees were down, topped, or twisted off on both sides of Interstate-75 four miles southeast of Stockbridge.

Thunderstorm Wind, Rockdale

When
January 5, 11:40 AM EST to 11:43 AM EST
Where
Rockdale County, Conyers to Magnet
Measured
52 kt (60 mph) estimated gust
Property damage
$350,000
Reported by
Newspaper
Coordinates
33.670, -84.020

The Rockdale Citizen of Conyers reported that extensive damage occurred to the Rockdale County Highschool and nearby areas. The roof of the press box was shattered and windows were broken in the stadium from high winds. The fence around the baseball field was crushed from a number of downed trees. Several cars in the parking lot were also damaged from trees blown down from thunderstorm winds. Another car was damaged from a downed tree down the street at the C. J. Hicks Elementary school. A number of trees were reported down throughout the county. The Rockdale County 911 Center reported that some of the worst damage was in the Deer Run Lake subdivision in the far south end of the county, southwest of Magnet, where a number of trees and power lines were down. The downed trees and power lines left around 2500 residents without power in the county and several hundred in neighboring Newton county. Damage to the highschool alone was estimated at $172,000.

Thunderstorm Wind, Newton

When
January 5, 11:46 AM EST to 12:07 PM EST
Where
Newton County, 5 mi W of Porterdale to 12 mi E of Porterdale
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
County Official
Coordinates
33.570, -83.987

The Newton County 911 Center reported that numerous trees were down throughout the county.

Thunderstorm Wind, Gwinnett

When
January 5, 11:54 AM EST to 12:00 PM EST
Where
Gwinnett County, Suwanee to Grayson
Measured
52 kt (60 mph) estimated gust
Property damage
$75,000
Reported by
Newspaper
Coordinates
34.050, -84.070

The Gwinnett Daily Post of Lawrenceville and the public reported that a number of trees and power lines were down in many parts of the county, but especially in the Suwanee and Grayson areas. Much of the damage occurred in the Rivermoore Park Subdivision on Moore Road in Suwanee. Trees fell on a house on Fowler Creek View, causing extensive damage to the second floor of the home. Another tree fell on Suwanee Dam road taking down several power lines. Hutton Drive and Seth Way in Grayson were closed as the result of downed trees and power lines.

Thunderstorm Wind, Walton

When
January 5, 12:11 PM EST to 12:15 PM EST
Where
Walton County, 2 mi NW of Monroe to 2 mi E of Monroe
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
County Official
Coordinates
33.800, -83.745

The Walton County 911 Center reported that power lines were down in Monroe on Criswell Road, Georgia Highway 11, and U.S. Highway 78 just west of Monroe near Cedar Ridge Road.

Thunderstorm Wind, Hall

When
January 5, 12:24 PM EST to 12:42 PM EST
Where
Hall County, Gainesville to Lula
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
COOP Observer
Coordinates
34.300, -83.830

The Hall County 911 Center reported that a number of trees and power lines were down throughout the central and eastern part of the county, especially from Gainesville to Lula. The most significant damage occurred in the Lula area. Power lines were down in White Sulfer, Pavery, Branon, and Gainesville as well.

Thunderstorm Wind, Oconee

When
January 5, 12:28 PM EST to 12:46 PM EST
Where
Oconee County, Bogart to Watkinsville
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
County Official
Coordinates
33.950, -83.530

The Oconee County 911 Center reported that several trees were down in scattered areas about the county, mainly the northern half, including Bogart, North High Shoals, and Watkinsville. A tree was down on Roanoke Road in Bogart, tree and limbs debris was found on Georgia Highway 53 at Ray's Church Road in Bogart, a vehicle was damaged on U.S. Highway 78 when a sign was blown onto it (also in Bogart), trees were down on Georgia Highway 53 in Watkinsville, and also on New High Shoals Road in North High Shoals.

Thunderstorm Wind, Jackson

When
January 5, 12:28 PM EST to 12:56 PM EST
Where
Jackson County, Pendergrass to Commerce
Measured
56 kt (64 mph) estimated gust
Property damage
$75,000
Reported by
County Official
Coordinates
34.170, -83.680

The Jackson County 911 Center reported that thunderstorm winds caused considerable damage across mainly the north part of the county from Pendergrass to Commerce. In the north part of the county at 36 Banks Road, just of U.S. Highway 441, a tree fell on a house causing significant damage to the structure. The residents of the home were temporarily displaced because of the damage. In Pendergrass, a chicken house and nearby rental property were damaged. Some water was reported on roads in the Nicholson area from Gum Creek, but no flooding was reported.

Hail, Barrow

When
January 5, 12:32 PM EST to 12:33 PM EST
Where
Barrow County, Statham
Measured
0.88 in hail
Reported by
Public
Coordinates
33.970, -83.600

The public reported nickel-sized hail. Several tree limbs were also blown down in the area.

Thunderstorm Wind, Clarke

When
January 5, 12:38 PM EST to 12:50 PM EST
Where
Clarke County, 6 mi W of Athens to 6 mi ENE of Athens
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
County Official
Coordinates
33.950, -83.485

The Clarke County 911 Center reported that several trees and power lines were down across the north end of the county, including Athens. Trees and power lines were down on Province Road.

Thunderstorm Wind, Banks

When
January 5, 12:42 PM EST to 12:59 PM EST
Where
Banks County, 8 mi W of Homer to 10 mi SE of Homer
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
34.330, -83.640

The Banks County Emergency Management Director reported that a number of trees were blown down throughout the county from west to east. A number of power lines were also down. At least 12 roads across the counties were closed as a result of downed trees and power lines. Some of the closed roads included Georgia Highway 15, 98, and 51, Bennett Road, and Willis Road. In addition, two homes were damaged when trees fell on the structures. One of the damaged homes was on Georgia Highway 51 north of Homer where the porch and part of the roof were stripped away by a downed tree. The other was a mobile home on Georgia Highway 98, also north of Homer where a tree fell on a mobile home.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2007Every state in 2007This day in weather historyThe tornado archive for Georgia, 2007Warnings in Georgia, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 9576, 9810, 9811, 10224, 10251, 10249, 10252, 10253, 10440, 10384, 10495, 10441, 12612, 10496, 10500, 10498, 10501, 10971, 10497, 10499.